Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 83, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 23, 2014, 4:27 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2014, 4:27 PM MDT (22:27 UTC)
- Expired
- Sep 23, 2014, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 180 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
515 WGUS54 KEPZ 232227 FFWEPZ NMC017-051-240130- /O.NEW.KEPZ.FF.W.0083.140923T2227Z-140924T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 427 PM MDT TUE SEP 23 2014 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO... WEST CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO... * UNTIL 730 PM MDT * AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... LAKE ROBERTS... GEORGETOWN... COONEY... CAMP THUNDERBIRD... MIMBRES... BEAR CANYON LAKE... ROCKY CANYON CAMPGROUND... BLACK CANYON CAMPGROUNDS... SAPILLO CAMPGROUND... MCKNIGHT CANYON ROAD... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS AND MOVE TO HIGHER GROUND. EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3297 10830 3327 10792 3314 10772 3281 10800 $$ NOVLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:00 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 23, 3:00 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 300 PM MDT TUE SEP 23 2014 .SYNOPSIS... HIGH PRESSURE ALOFT FOLLOWED BY WESTERLY WINDS WILL BRING SEASONABLY WARM WEATHER TO SOUTHERN NEW MEXICO AND WEST TEXAS THROUGH EARLY NEXT WEEK. THERE WILL BE SUFFICIENT MOISTURE IN THE ATMOSPHERE FOR A FEW SHOWERS AND THUNDERSTORMS BUT MOST AREAS WILL EXPERIENCE LITTLE OR NO RAINFALL OVER THE NEXT SEVEN DAYS. && .DISCUSSION... MORNING SOUNDING SHOWED BOTH ABUNDANT MOISTURE AND MODERATE INSTABILITY WITH PRECIPITABLE WATER ABOVE NORMAL AT 1.5 INCH AND A 1500 J/KG CAPE. THUS STRONG CONVECTION REMAINS POSSIBLE. CONVERSELY HOWEVER SATELLITE SHOWING DRY AIR ALOFT MOVING INTO THE REGION AS UPPER RIDGE TO THE WEST PLACING THE CWA IN A SUBSIDING NORTHWEST FLOW. THUS THUNDERSTORM COVERAGE SHOULD BE MAINLY ISOLATED OVER THE LOWLANDS THIS AFTERNOON AND THIS EVENING WITH GREATER COVERAGE OVER THE MOUNTAINS. WEDNESDAY THROUGH FRIDAY SOUTHERN NEW MEXICO AND FAR WEST TEXAS WILL BE LOCATED BETWEEN HIGH AMPLITUDE RIDGE WEST OF THE DIVIDE AND A CLOSED UPPER LOW PRESSURE SYSTEM INITIALLY DRIFTING SLOWLY WEST TO JUST EAST OF THE CWA. LOW LEVEL EAST TO SOUTHEAST WINDS WILL SUSTAIN SOME LOW LEVEL MOISTURE TRANSPORT AND THIS COMBINED WITH SURFACE HEATING WILL CREATE A SLIGHTLY UNSTABLE AIR MASS. HOWEVER DESPITE PROXIMITY TO THE LOW MAINLY DRY AIR ALOFT WILL CIRCULATE AROUND THE LOW AND THE HIGH TO THE WEST INTO THE CWA. CONSEQUENTLY PRECIPITABLE WATER SHOULD GRADUALLY DIMINISH TO LESS THAN AN INCH BY LATE FRIDAY. THESE FACTORS SHOULD SUPPORT MOSTLY DRY WEATHER WITH ONLY SLIGHT CHANCES FOR MAINLY MOUNTAIN CONVECTION. SATURDAY THROUGH MONDAY A DEEP UPPER TROUGH WILL MOVE ACROSS THE GREAT BASIN AND ROCKY MOUNTAINS WITH WINDS BECOMING MORE WESTERLY ACROSS THE CWA. ATTENDANT IMPORT OF DRIER AIR WILL THEREFORE INHIBIT CONVECTION OVER MOST LOCATIONS LATER PERIODS WITH TEMPERATURES WARMING ABOVE NORMAL MONDAY AND TUESDAY. && .AVIATION...VALID 24/00Z - 25/00Z... ISOLATED THUNDERSTORMS OVER THE HIGH TERRAIN OF THE GILA AND SACRAMENTO REGION WILL SPREAD INTO A FEW LOWLAND AREAS EARLY THIS EVENING. VFR CONDITIONS WILL PREVAIL WITH BRIEF IFR IN AREAS WHICH RECEIVE THUNDERSTORMS. OTHERWISE EXPECT LIGHT WINDS TONIGHT...WITH ISOLATED TERRAIN-BASED THUNDERSTORMS AGAIN TOMORROW. && .FIRE WEATHER... SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP MAINLY OVER THE HIGHER TERRAIN OF THE SACRAMENTO MOUNTAINS AND GILA REGION. A FEW MAY WORK THEIR WAY INTO THE LOWLANDS THROUGH THIS EVENING. HIGHLY LOCALIZED FLASH FLOODING WILL REMAIN A POSSIBILITY GIVEN EXTREMELY SATURATED CONDITIONS. THE UPPER RIDGE WILL SET UP OVER THE FOUR CORNERS AND BECOME STRETCHED OUT DURING THE WEEK. THIS WILL RESULT IN NORTHERLY FLOW ALOFT WHICH WHILE RELATIVELY DRY...WILL OPEN US UP TO WEAK UPPER LEVEL DISTURBANCES DROPPING IN FROM THE NORTH. THEREFORE EXPECT ISOLATED BUT MOSTLY TERRAIN-BASED AFTERNOON THUNDERSTORM ACTIVITY THROUGH THE REMAINDER OF THE WEEK. A STRONGER UPPER LEVEL TROUGH WILL APPROACH THE AREA THIS WEEKEND...POSSIBLY BRINGING MORE THUNDERSTORMS TO THE AREA. HOWEVER...THERE IS INCREASING UNCERTAINTY IN THE LONG RANGE AND A RECENT TREND TOWARDS A DRIER SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 63 86 64 84 64 / 10 10 10 0 0 SIERRA BLANCA 56 82 57 81 58 / 10 10 10 10 0 LAS CRUCES 61 84 62 81 60 / 10 10 0 10 0 ALAMOGORDO 60 87 61 87 62 / 20 10 10 10 0 CLOUDCROFT 45 64 45 62 46 / 30 20 20 30 10 TRUTH OR CONSEQUENCES 59 82 62 82 61 / 20 0 0 10 0 SILVER CITY 56 82 59 79 57 / 30 10 10 20 10 DEMING 60 85 61 83 59 / 20 0 0 10 0 LORDSBURG 61 87 62 85 62 / 20 0 0 10 0 WEST EL PASO METRO 63 86 65 82 63 / 10 10 10 10 0 DELL CITY 59 81 58 81 59 / 20 10 10 10 0 FORT HANCOCK 61 86 62 84 62 / 10 10 10 10 0 LOMA LINDA 58 78 58 77 59 / 10 10 10 10 10 FABENS 59 86 62 84 61 / 10 10 10 0 0 SANTA TERESA 62 85 63 81 63 / 10 10 0 10 0 WHITE SANDS HQ 60 82 61 80 61 / 10 10 0 10 0 JORNADA RANGE 57 85 58 82 57 / 10 10 0 10 0 HATCH 58 82 60 79 59 / 20 10 0 10 0 COLUMBUS 61 84 62 82 60 / 10 0 0 10 0 OROGRANDE 61 82 61 81 62 / 10 10 10 10 0 MAYHILL 50 70 50 69 51 / 30 20 20 30 10 MESCALERO 50 74 51 72 51 / 30 20 20 30 10 TIMBERON 51 70 51 68 50 / 30 20 20 30 10 WINSTON 50 74 52 73 53 / 30 20 10 30 10 HILLSBORO 55 76 56 75 56 / 20 10 10 10 10 SPACEPORT 59 81 59 81 57 / 20 10 10 10 0 LAKE ROBERTS 51 81 54 78 53 / 30 20 10 30 10 HURLEY 57 82 60 80 58 / 20 0 10 20 10 CLIFF 55 85 57 81 55 / 20 0 0 10 0 MULE CREEK 50 82 53 80 51 / 20 0 0 10 10 FAYWOOD 56 78 59 77 58 / 20 10 10 20 10 ANIMAS 61 89 63 86 62 / 20 0 0 10 0 HACHITA 58 83 60 83 59 / 20 0 0 10 0 ANTELOPE WELLS 58 86 59 84 55 / 20 0 0 10 0 CLOVERDALE 58 85 59 82 56 / 20 0 0 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Sep 23, 11:30 AM MDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1130 AM MDT TUE SEP 23 2014 NMZ401>417-TXZ418>424-241700- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1130 AM MDT TUE SEP 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT DRIER WEATHER EXPECTED TODAY AFTER MONDAY'S WIDESPREAD HEAVY RAINS AND FLOODS. NEVERTHELESS ISOLATED SHOWERS AND THUNDERSTORMS CAN STILL OCCUR TODAY AND THIS EVENING WITH HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH MOST ACTIVITY OCCURRING OVER THE HIGHER MOUNTAINS. OTHERWISE MOST OF THE FORECAST AREA WILL EXPERIENCE LITTLE OR NO RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. ROGASH
In the hours before
Special weather statement, Sep 23, 2:42 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
242 PM MDT TUE SEP 23 2014
NMZ402-408-232145-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE
NM-
242 PM MDT TUE SEP 23 2014
...STRONG THUNDERSTORMS THREATENING NORTHEASTERN GRANT AND
NORTHWESTERN SIERRA COUNTIES THROUGH 345 PM MDT...
AT 236 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WINSTON...MOVING SOUTH
SOUTHWEST AT 5 TO 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
WINSTON...
HERMOSA...
CHLORIDE...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3321 10804 3321 10801 3328 10801 3346 10783
3344 10760 3308 10772 3320 10805
TIME...MOT...LOC 2041Z 014DEG 3KT 3339 10774
NOVLANSpecial weather statement, Sep 23, 4:02 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT TUE SEP 23 2014
NMZ413>417-232300-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-SOUTHERN TULAROSA BASIN
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
402 PM MDT TUE SEP 23 2014
...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 500
PM MDT...
AT 357 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF TIMBERON...MOVING SOUTH
AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
TIMBERON...
WEED...
PINON...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3237 10537 3250 10588 3282 10551 3279 10534
3253 10535
TIME...MOT...LOC 2202Z 353DEG 3KT 3271 10550
NOVLANThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:28 PM MDT | Flash Flood Warning | EPZ | Grant | 92 min |
| Sep 22, 6:38 PM MDT | Areal Flood Advisory | EPZ | Luna | 112 min |
| Sep 22, 6:45 PM MDT | Special Weather Statement | EPZ | Luna | 60 min |
| Sep 23, 12:59 AM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Sep 23, 1:18 AM MDT | Flash Flood Warning | EPZ | Sierra | 117 min |
| Sep 23, 2:42 PM MDT | Special Weather Statement | EPZ | 63 min | |
| Sep 23, 3:09 PM MDT | Areal Flood Advisory | EPZ | Grant | 66 min |
| Sep 23, 4:02 PM MDT | Special Weather Statement | EPZ | Otero | 58 min |
| Sep 23, 4:33 PM MDT | Areal Flood Advisory | EPZ | Otero | 117 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.